Steady improvement of prothrombin levels after cyclophosphamide therapy in pediatric lupus anticoagulant hypoprothrombinemia syndrome (LAHPS)

Andrea Taddio, AnneMarie C. Brescia, Loredana Lepore, Carlos D. Rose'

Research output: Contribution to journalArticlepeer-review

Abstract

Lupus anticoagulant hypoprothrombinemia syndrome (LAHPS) is a rare acquired disorder associated with several different conditions but mostly with systemic lupus erythematosus (SLE). LAHPS probably results from the presence of anti-Factor II antibodies, which usually counterbalance the prothrombotic effect of the lupus anticoagulant (LAC). In fact, Factor II deficiency in SLE is invariably associated with the presence of LAC. No consensus exists for the treatment of LAHPS. Corticosteroids, with or without the addition of vitamin K or blood products, have been a successful first-line treatment. Immunoglobulin (IVIG) treatment has been shown to be effective in the setting of acute bleeding. However, in some patients, conservative treatment is not enough to control bleeding, and the addition of immunosuppressive therapy, usually azathioprine, is needed. In our patients, Factor II deficiency reappeared after tapering steroids. Both children achieved normal Factor II levels with cyclophosphamide. This effect was long-lasting, a phenomenon that has not been documented in children prior to this report.

Original languageEnglish
Pages (from-to)2167-2169
Number of pages3
JournalClinical Rheumatology
Volume26
Issue number12
DOIs
Publication statusPublished - Dec 2007

Keywords

  • Cyclophosphamide
  • LAHPS treatment
  • Lupus anticoagulant hypoprothrombinemia syndrome (LAHPS)
  • Pediatric systemic lupus erythematosus (pSLE)

ASJC Scopus subject areas

  • Rheumatology
  • Immunology

Fingerprint Dive into the research topics of 'Steady improvement of prothrombin levels after cyclophosphamide therapy in pediatric lupus anticoagulant hypoprothrombinemia syndrome (LAHPS)'. Together they form a unique fingerprint.

Cite this